Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 13, 2014, 6:15 PM MST for Pima County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2014, 6:15 PM MST (01:15 UTC)
- Expired
- Jul 13, 2014, 8:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:15 PM MST | FLASH FLOOD | 4 W Rita Ranch, AZ | SPOTTER REPORTS FLOODING ALONG I-10 AND WILMONT |
| Jul 13, 8:00 PM MST | FLASH FLOOD | 2 Se Davis-Monthan Air, AZ | TWITTER REPORT SHOWED VIDEO OF A FLOODED UNDERPASS AT KOLB AND IRVINGTON ROADS. WATER WAS AT THE BUMPERS OF CARS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2893 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
962 WGUS55 KTWC 140115 FFWTWC AZC019-140315- /O.NEW.KTWC.FF.W.0011.140714T0115Z-140714T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 615 PM MST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF TUCSON... * UNTIL 815 PM MST * AT 604 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR TUCSON...MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH TUCSON AND CATALINA FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3224 11113 3238 11092 3219 11071 3203 11091 $$ JJB
2 follow-up statements
986 WGUS75 KTWC 140214 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 714 PM MST SUN JUL 13 2014 AZC019-140315- /O.CON.KTWC.FF.W.0011.000000T0000Z-140714T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 714 PM MST SUN JUL 13 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 701 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS IDENTIFIED ANOTHER SERIES OF SHOWERS AND THUNDERSTORMS MOVING INTO THE TUCSON AREA FROM THE SOUTHEAST. THESE STORMS WERE IN THE VAIL AREA MOVING NORTHWEST AT 20 MPH AND SHOULD GENERALLY TRACK ALONG INTERSTATE 10. FLASH FLOODING WAS PREVIOUSLY REPORTED ALONG INTERSTATE 10 AND WILMOT ROAD. ADDITIONAL HEAVY RAIN AMOUNT OF UP TO 1 INCH ARE EXPECTED WITH THIS NEXT LINE OF STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. FIND AN ALTERNATE ROUT OR SIMPLY AVOID TRAVELING IF YOU CAN. && LAT...LON 3224 11113 3238 11092 3219 11071 3203 11091 $$ JJB
540 WGUS75 KTWC 140308 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 808 PM MST SUN JUL 13 2014 AZC019-140317- /O.EXP.KTWC.FF.W.0011.000000T0000Z-140714T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 808 PM MST SUN JUL 13 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST FOR EAST CENTRAL PIMA COUNTY... THE HEAVY RAINFALL HAS ENDED ACROSS THE TUCSON METRO AREA AND NO ADDITIONAL HEAVY RAIN IS ANTICIPATED AT THIS TIME. THEREFORE...THE FLASH FLOODING THREAT HAS DIMINISHED. SOME WATER ON ROADWAYS...OR PONDING IN UNDERPASSES MAY STILL EXIST SO CONTINUE TO DRIVE WITH CAUTION AND DO NOT DRIVE ACROSS FLOODED ROADWAYS. LAT...LON 3224 11113 3238 11092 3219 11071 3203 11091 $$ JJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:10 PM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 13, 1:10 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 110 PM MST SUN JUL 13 2014 .SYNOPSIS...EXPECT DAILY ROUNDS OF THUNDERSTORMS THROUGH TUESDAY. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING WIND GUSTS. STORMS WILL TEND TO BE MORE ISOLATED IN NATURE DURING THE LATTER HALF OF THE WORK WEEK. && .DISCUSSION...THUNDERSTORMS DEVELOPING IN SE AZ AND MOVING WEST OR NORTHWEST THIS AFTERNOON. AS MENTIONED EARLIER...DAMAGING WIND GUST POTENTIAL IS MAIN THREAT CONSIDERING MID LEVEL WIND REGIME AND RELATIVELY DRIER AIR AT LOW LEVELS INDICATED BY DEWPOINTS IN THE MID 50S. STORM PREDICTION CENTER ALSO MENTIONED THIS POTENTIAL IN THEIR LATEST DISCUSSION. SHOULD BE DECENT COVERAGE OF STORMS INTO EARLY EVENING. WHILE MOVEMENT OF STORMS AND DRIER LOW LEVELS COULD LIMIT FLASH FLOOD THREAT SOMEWHAT...SHORT BURSTS OF RAIN COULD CREATE RUNOFF ISSUES AND CELL TRAINING OVER SIMILAR AREAS CAN NOT BE RULED OUT. SOME ACTIVITY COULD LINGER INTO THE NIGHTTIME HOURS GIVEN UPSTREAM DISTURBANCES WHICH WILL BE CROSSING SE AZ OVERNIGHT. MOST LIKELY LOCATION OF OVERNIGHT RAIN WOULD BE IN THE SOUTH AND SOUTHWEST...AT THE NOSE OF THE SURGE OF LOW LEVEL MOISTURE WHICH WILL BE HEADING UP THE GULF OF CALIFORNIA INTO SW AZ. DISTURBANCES WILL CONTINUE TO ENHANCE THUNDERSTORM DEVELOPMENT IN THE EAST TO WEST UPPER FLOW MONDAY AND TUESDAY AND ADDITIONAL LOW LEVEL MOISTURE SHOULD BE IN PLACE AS PER AFOREMENTIONED SURGE. HIGH PRESSURE OVER THE GREAT BASIN THEN ELONGATES SOUTHWARD INTO SRN AZ WED/THU WITH AREA IN MORE N TO S FLOW ALOFT. THIS SHOULD YIELD A DOWNTURN IN ACTIVITY AFTER RESIDUAL MOISTURE IS WORKED OUT OF THE ATMOSPHERE. BEYOND THAT MODELS ARE IN DECENT AGREEMENT SHIFTING THE HIGH INTO NM WHICH WOULD PLACE SE AZ IN MOIST SOUTHERLY FLOW BY THE WEEKEND. HOWEVER IF THE HIGH PRESSURE IS AS STRONG AS INDICATED...EASTERN PARTS OF SE AZ WOULD PROBABLY SEE STORMS SUPPRESSED BY HOT AIR DOME...AND SEE RETURN OF HOTTER TEMPS. CONFIDENCE IS LOW IN THIS SCENARIO AS IT IS NOT ONLY SEVERAL DAYS IN ADVANCE BUT AN UNCHARACTERISTICALLY QUICK MOVEMENT OF THE UPPER LEVEL HIGH PRESSURE...DROZD && .AVIATION...VALID THRU 15/00Z. SCT TSRA WILL CONTINUE IN SE AZ INTO THIS EVENING WITH BEST COVERAGE NEAR THE RIM AND THE INTERNATIONAL BORDER. LOCAL MVFR/IFR CIGS/VSBYS/MT OBSCURATIONS AND GUSTS 40-50 KTS THROUGH 14/04Z. ISOLD SHRA/TSRA COULD LINGER THROUGH THE NIGHT BEFORE ANOTHER ACTIVE DAY OF TSRA MONDAY. OTHERWISE...SE SFC WIND GENERALLY 15 KTS OR LESS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS WITH SCATTERED COVERAGE. EXPECT THE TYPICAL HAZARDS WITH LOCAL GUSTS 40 TO 50 MPH. OVERALL...STORMS WILL BE MOVING TOWARD THE WEST OR NORTHWEST AT 10-15 MPH. COUPLE OF ACTIVE DAYS MONDAY AND TUESDAY THEN LESS CONVECTION MID TO LATE IN THE WEEK WITH WARMER TEMPERATURES AND LOWER RH VALUES AS THE UPPER LEVEL HIGH MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A BIT. CERNIGLIA && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 13, 2:21 PM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 221 PM MST SUN JUL 13 2014 AZZ508-132145- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 221 PM MST SUN JUL 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 245 PM MST... AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF WILLCOX...MOVING NORTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...KANSAS SETTLEMENT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3208 10992 3225 10977 3204 10950 3190 10963 TIME...MOT...LOC 2121Z 127DEG 13KT 3203 10965 KD
Special weather statement, Jul 13, 4:24 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 424 PM MST SUN JUL 13 2014 AZZ504>506-140000- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 424 PM MST SUN JUL 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHEASTERN PIMA COUNTIES UNTIL 500 PM MST... AT 414 PM MST...A TRAINED SPOTTER REPORTED A STRONG THUNDERSTORM NEAR ORO VALLEY AND CATALINA...MOVING NORTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...CATALINA AND ORACLE JUNCTION. THIS INCLUDES HIGHWAY 77. LAT...LON 3260 11132 3279 11112 3253 11083 3240 11098 TIME...MOT...LOC 2322Z 132DEG 14KT 3250 11096 JJB
Special weather statement, Jul 13, 4:33 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 433 PM MST SUN JUL 13 2014 AZZ507-508-513-140015- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 433 PM MST SUN JUL 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 515 PM MST... AT 424 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE BETWEEN SUNIZONA AND MCNEAL...MOVING WEST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THESE STORMS INCLUDE...SUNIZONA...PEARCE-SUNSITES...TOMBSTONE AND HIGHWAY 191. LAT...LON 3190 10950 3154 10967 3166 11016 3214 10991 TIME...MOT...LOC 2332Z 110DEG 16KT 3185 10965 3163 10976 JJB
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:13 PM MST | Areal Flood Advisory | TWC | Pima | 92 min |
| Jul 13, 5:18 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 90 min |
| Jul 13, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Jul 13, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 30 min |
| Jul 13, 6:42 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 13, 7:07 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Jul 13, 7:24 PM MST | Flash Flood Warning | TWC | Pima | 96 min |
| Jul 13, 8:08 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 13, 8:20 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 14, 2:25 PM MST | Special Weather Statement | TWC | Graham | 50 min |
| Jul 14, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 28 min |
| Jul 14, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Graham | 26 min |
| Jul 14, 4:13 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Jul 14, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.